Alert archive / Montana / Winter Storm Warnings in 2011

Winter Storm Warning 14, NWS Missoula, MT

April 17, 2011Flathead County, Lake County, Montana

NWS Missoula, MT issued this winter storm warning at Apr 17, 2011, 11:32 AM MDT for Flathead County, Lake County, Montana. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 2011, 11:32 AM MDT (17:32 UTC)
Expired
Apr 18, 2011, 12:00 AM MDT
In force
12 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 8:00 PM MDTHEAVY SNOW 8Ne Essex, MTSPOTTER REPORTED 8 TO 10 INCHES NEW SNOWFALL...LOCALLY AT HER RESIDENCE CLOSER TO 12 INCHES...AROUND ESSEX ON SUNDAY.
Apr 17, 9:00 PM MDTHEAVY SNOW 1212 Ene Essex, MTMT DOT REPORTED 12 INCHES BELOW AND ON THE HIGHWAY 2 CORRIDOR FOR MARIAS PASS.
Apr 17, 11:59 PM MDTHEAVY SNOW 2412 Ene Essex, MT24 HOUR SNOW TOTAL AT MARIAS PASS REPORTED BY MDOT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WWUS45 KMSO 171732
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1132 AM MDT SUN APR 17 2011

MTZ002-180300-
/O.UPG.KMSO.WW.Y.0044.000000T0000Z-110417T2100Z/
/O.NEW.KMSO.WS.W.0014.110417T1732Z-110418T0600Z/
WEST GLACIER REGION-
1132 AM MDT SUN APR 17 2011

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL MIDNIGHT
MDT TONIGHT. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

* IMPACTS/TIMING: MODERATE SNOW...BECOMING HEAVY AT TIMES WILL
  CONTINUE OVER THE HIGHER TERRAIN...INCLUDING MARIAS PASS
  THROUGH TONIGHT. ACCUMULATING SNOW ON ROADWAY SURFACES AND
  REDUCED VISIBILITIES WILL CREATE HAZARDOUS TRAVEL CONDITIONS
  ALONG THE HIGHWAY 2 CORRIDOR.

* SNOW ACCUMULATIONS: TOTAL 6 TO 8 INCHES OF SNOW BY MID
  AFTERNOON...WITH UP TO 14 INCHES OVER MARIAS PASS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING.
STRONG WINDS ARE ALSO POSSIBLE.  THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

&&

$$
2 follow-up statements
401 
WWUS45 KMSO 180247
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
847 PM MDT SUN APR 17 2011

MTZ002-180600-
/O.CON.KMSO.WS.W.0014.000000T0000Z-110418T0600Z/
WEST GLACIER REGION-
847 PM MDT SUN APR 17 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT. 

* IMPACTS/TIMING: MODERATE SNOW...BECOMING HEAVY AT TIMES WILL 
  CONTINUE OVER THE HIGHER TERRAIN...INCLUDING MARIAS PASS 
  THROUGH TONIGHT. ACCUMULATING SNOW ON ROADWAY SURFACES AND 
  REDUCED VISIBILITIES WILL CREATE HAZARDOUS TRAVEL CONDITIONS 
  ALONG THE HIGHWAY 2 CORRIDOR. 

* SNOW ACCUMULATIONS: TOTAL 6 TO 8 INCHES OF SNOW BY MID 
  AFTERNOON...WITH UP TO 14 INCHES OVER MARIAS PASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING.
STRONG WINDS ARE ALSO POSSIBLE.  THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

&&

$$
608 
WWUS45 KMSO 180543
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1143 PM MDT SUN APR 17 2011

MTZ002-180645-
/O.EXP.KMSO.WS.W.0014.000000T0000Z-110418T0600Z/
WEST GLACIER REGION-
1143 PM MDT SUN APR 17 2011

...WINTER STORM WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

THE WINTER STORM WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT. 

SNOW WILL CONTINUE TO DECREASE IN COVERAGE AND INTENSITY AFTER
MIDNIGHT. THEREFORE THE WINTER STORM WARNING WILL BE ALLOWED TO
EXPIRE. LIGHT SNOW WILL CONTINUE OVER MARIAS PASS...BUT
ACCUMULATIONS ARE EXPECTED TO BE LIGHT. 

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Apr 17, 10:46 AM MDT, 46 minutes earlier.

Area forecast discussion, Apr 17, 10:46 AM MDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1046 AM MDT SUN APR 17 2011

.UPDATE...MADE MORE ADJUSTMENTS TO PRECIPITATION CHANCES AND SNOW
AMOUNTS FOR THE GLACIER PARK REGION...INCLUDING MARIAS PASS...AND
NORTHERN AREAS OF THE FLATHEAD VALLEY.

&&

.DISCUSSION...SNOW ENHANCEMENT HAS PICKED UP ACROSS THE HIGHWAY 2
CORRIDOR SOUTH OF GLACIER PARK AND ACROSS THE NORTHERN END OF THE
FLATHEAD VALLEY. SATELLITE IMAGERY STILL SHOWS SOME MILD CLOUD TOP
COOLING THAT SHOULD SUPPORT CONTINUED SNOW PRODUCTION FOR THE
EARLY AFTERNOON. FOR MARIAS PASS...EXPECT NEW ACCUMULATIONS UP TO
9 INCHES THROUGH THE AFTERNOON HOURS. SKIES ARE BEGINNING TO
BREAK UP ACROSS NORTHWEST MONTANA...AND LATEST OBSERVATIONS FROM
KGPI AIRFIELD SHOW MILD IMPROVEMENT IN SNOW SHOWER ACTIVITY.
BEFORE THE SNOW IS ALL SAID AND DONE AND THE SUN GETS A CHANCE TO
MELT AWAY ANY NEW SNOW...UP TO HALF AN INCH...LOCALLY UP TO AN
INCH...OF NEW SNOW WILL FALL ACROSS KALISPELL.

&&

.AVIATION...A PROGRESSIVE MOIST WEST FLOW WILL KEEP MAINLY TERRAIN
ENHANCED SHOWERS OVER NORTH CENTRAL IDAHO AND WESTERN MONTANA
AIRFIELDS TODAY. HIGHER TERRAIN WILL BE OBSCURED AT TIMES IN
CLOUDS AND LOWERED VISIBILITIES. A LOW-LEVEL BOUNDARY WILL
ENHANCE SHOWER ACTIVITY TODAY ACROSS NORTHWEST MONTANA AND WEST
GLACIER. ELSEWHERE...THE ATMOSPHERE WILL BE UNSTABLE WITH ISOLATED
TO SCATTERED SHOWERS DEVELOPING THIS AFTERNOON. BREEZY MID LEVEL
WINDS WILL ONCE AGAIN MIX TO THE VALLEYS THIS AFTERNOON...LOCALLY
ERRATIC AND GUSTY WITH ANY SHOWERS.

&&

.PREV DISCUSSION... /ISSUED 851 AM MDT SUN APR 17 2011/

UPDATE...CANCELED THE WINTER WEATHER ADVISORY FOR LOST TRAIL AND
BANNOCK PASSES WHILE EXTENDING THE ADVISORY FOR MARIAS PASS. ALSO
MADE SOME FORECAST ADJUSTMENTS FOR PRECIPITATION CHANCES...SNOW
AMOUNTS AND SKY.

DISCUSSION...PRECIPITATION FOCUS HAS SHIFTED TO THE NORTHERN
PORTION OF THE FORECAST AREA...FROM LIBBY TO KALISPELL AND UPWARD
TO MARIAS PASS. FOR THIS UPDATE...INCREASED PRECIPITATION CHANCES
FROM POLSON NORTHWARD TO ACCOUNT FOR INCREASING CLOUD ENHANCEMENT
AND PRECIPITATION REPORTS FROM ACROSS THE NORTHWEST CORNER. WINTER
WEATHER ADVISORY FOR MARIAS PASS WAS EXTENDED THROUGH NOON
MDT FOR CONTINUED LIGHT SNOWFALL...UNTIL SURFACE TEMPERATURES AND
LIMITED SUNSHINE WILL WORK TO IMPROVE THE ROAD SURFACE.

AVIATION...A PROGRESSIVE MOIST WEST FLOW WILL KEEP MAINLY TERRAIN
ENHANCED SHOWERS OVER NORTH CENTRAL IDAHO AND WESTERN MONTANA
AIRFIELDS TODAY. HIGHER TERRAIN WILL BE OBSCURED AT TIMES IN
CLOUDS AND LOWERED VISIBILITIES. A LOW-LEVEL BOUNDARY WILL
ENHANCE SHOWER ACTIVITY TODAY ACROSS NORTHWEST MONTANA AND WEST
GLACIER. ELSEWHERE...THE ATMOSPHERE WILL BE UNSTABLE WITH ISOLATED
TO SCATTERED SHOWERS DEVELOPING THIS AFTERNOON. BREEZY MID LEVEL
WINDS WILL ONCE AGAIN MIX TO THE VALLEYS THIS AFTERNOON...LOCALLY
ERRATIC AND GUSTY WITH ANY SHOWERS.

PREV DISCUSSION... /ISSUED 320 AM MDT SUN APR 17 2011/

DISCUSSION...MOISTURE WILL CONTINUE TO STREAM THROUGH NORTH
CENTRAL IDAHO AND WESTERN MONTANA TODAY AS AN ELONGATED UPPER
TROUGH REMAINS ALONG THE CANADIAN BORDER. PASS CAMERAS SHOW THAT
PRECIPITATION CONTINUES TO FALL AS SNOW...BUT MAIN IMPACT APPEARS
ARE OVER LOST TRAIL AND WEST GLACIER PASSES. CURRENT HEADLINES
FOR THESE PASSES WILL REMAIN OUT THROUGH MID MORNING. A COOLER
BUT CONTINUED UNSTABLE AIRMASS WILL KEEP SHOWERS WIDESPREAD...HOWEVER
MAINLY TERRAIN BASED TODAY. THE EXCEPTIONS WILL BE THE VALLEYS OF
EXTREME NORTHWEST MONTANA INCLUDING WEST GLACIER AND ACROSS THE
CENTRAL AND SOUTHERN CLEARWATER MOUNTAINS AND LEMHI COUNTY OF
IDAHO AND SOUTHWEST MONTANA. ACROSS THE NORTH...SHORTWAVES IN THE
BASE OF THE UPPER TROUGH WILL CONTINUE TO ENHANCE SHOWERS. IN THE
SOUTH...ANOTHER JET STREAK AND WEAK STALLED SURFACE BOUNDARY WILL
REMAIN FOCUSING MECHANISMS FOR MORE SHOWERS. ANOTHER BREEZY DAY ON
TAP AS THE UNSTABLE AIRMASS HELPS TO MIX HIGHER MID LEVEL WINDS TO
THE SURFACE. THIS SCENARIO WITH WINDS AND ENHANCED PRECIPITATION
LOCATIONS WILL CONTINUE TONIGHT.

MONDAY AND MONDAY NIGHT...THE ELONGATED TROUGH WILL BEGIN TO DIG
OVER THE PACIFIC NORTHWEST COAST...MOVING INTO THE INTERMOUNTAIN
REGION BY TUESDAY. THIS WILL BRING A SOUTHWEST UPPER FLOW TO THE
REGION MONDAY...WITH A HEIGHTENED POTENTIAL FOR ISOLATED
THUNDERSTORMS. BEST INSTABILITY LOOKS ACROSS NORTHWEST MONTANA SO
HAVE ADDED SLIGHT CHANCE OF THUNDERSTORMS TO THIS REGION. THE
TROUGH WILL PASS THROUGH WESTERN MONTANA MONDAY NIGHT WITH AN
UNSTABLE NORTHWEST FLOW LEFT IN ITS WAKE FOR TUESDAY. BELOW
AVERAGE TEMPERATURES AND SHOWERS WILL REMAIN THE PROMINENT
FEATURES AS A RESULT.

WEDNESDAY THROUGH NEXT WEEKEND...AN ACTIVE WESTERLY FLOW WILL CONTINUE
OVER THE NORTHERN ROCKIES. THIS LEAVES THE REGION WITH THE
POTENTIAL OF PRECIPITATION EACH DAY. MOISTURE AND FORCING WILL BE
LACKING OVER THE AREA ON WEDNESDAY LEADING TO THE WARMEST AND MOST
LIKELY DAY TO SEE SOME SUNSHINE FOR THE WEEK. THURSDAY A TROUGH OF
LOW PRESSURE WILL DIG INTO CENTRAL IDAHO BRINGING THE POTENTIAL
FOR ANOTHER ROUND OF PRECIPITATION. WINDS WILL PICK UP ALONG A
FRONT THAT THE TROUGH MOVES THROUGH THE AREA BUT THERE WILL BE A
LACK OF COOL AIR LEADING TO VERY LITTLE TEMPERATURE CHANGE.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY UNTIL 3 PM MDT THIS AFTERNOON WEST
     GLACIER REGION.

ID...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...99

Nearby

Winter Storm Warnings in Montana, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.